Topics:

Medication-Induced Activation in Children and Adolescents

Medication-Induced Activation in Children and Adolescents

Doctors treating children who appear to become agitated, irritable or activated on medication want to know how to manage these reactions and whether these types of medication responses are a harbinger of future bipolar disorder (BD) (e.g., Ghaemi et al., 2003). Unfortunately, we cannot answer these questions for a number of reasons (for a review, see Carlson and Mick [2003]).

For starters, there are few data and no agreed-upon term or terms that address the behavior, emotional or cognitive problems that may occur as unwanted effects of drugs that act on the central nervous system. The terms behavioral toxicity, disinhibition or drug-induced disinhibition, psychiatric adverse events, and paradoxical reaction (the inconsolable crying, rage, disorientation, dysphoria and restlessness that occur in children after sedative administration) have all been used, but inconsistently. Although there is some overlap, terms used to describe selective serotonin reuptake inhibitor-related activation events are not synonymous and include irritability, anger outbursts, excitability, manic symptoms, hyperkinesis, hyperactivity, agitation, nervousness, lability, hostility and motor activity.

Second, in the published literature, anecdotal reports far outnumber systematic studies. The shortcomings of this approach are evident in the controversy over SSRIs and suicidal behavior in young people, which as yet is unresolved because events have been inconsistently elicited and operationalized. The same limitation is true for activation-like effects. Even if asking about symptoms produces clinically insignificant responses (Beasley et al., 1991), that would be easier to interpret than the inconsistency and heterogeneity that appear to emerge when relying on spontaneously reported and recorded events. Obtaining consistency and reliability has been the justification for using structured measures such as interviews and rating scales.

Third, it is always difficult to tease apart medication effects from pre-existing psychopathology. Irritable, disinhibited children are usually the ones being treated. This is why placebo-controlled trials and baseline rates of the problem in question are needed. The time course for when adverse events occur is also essential. Implications are likely to differ for symptoms that occur soon after the medication is started versus those that occur after the patient has taken the medication for a while. Wilens et al. (2003) noted two patterns to SSRI activation events, i.e., those that occurred shortly after the drug was started and those that occurred some months later. The former was not associated with diagnosis; however, the authors speculated the latter might be.

Also, we are just beginning to learn about factors related to individual differences in drug metabolism. Developmental factors are crucial and include immaturity of neuroendocrine systems, changes in blood-brain barriers, levels of detoxifying enzymes and ongoing development of neural circuitry (Vitiello and Jensen, 1995). Behavioral toxicity to different drugs may look similar but does not necessarily reflect the same mechanisms.

For instance, no one describes acute alcohol-induced disinhibition (intoxication) or benzodiazepine/barbiturate-induced paradoxical reactions in children as examples of secondary mania, yet behaviorally they are quite similar.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close